Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 17, 2021, 4:11 PM EDT for Seneca County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 17, 2021, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Hail
- 0.00 in
- Wind
- 40
County Seneca County, NY
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
183
WWUS81 KBGM 172011
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Tue Aug 17 2021
NYZ016-172045-
Seneca NY-
411 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northern Seneca
County through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 8 miles northwest of Geneva, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tyre, Lehigh Vallley Junction, Dublin and Magee.
This includes the following highway exits...
Interstate 90 near 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 7674 4292 7696 4301 7696 4302 7672
TIME...MOT...LOC 2011Z 242DEG 24KT 4296 7709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:59 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 17, 3:59 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Tue Aug 17 2021
.SYNOPSIS...
Heavy rain showers and thunderstorms are expected across west-
central New York for the remainder of today. The remnants of
tropical storm Fred will move through the region tomorrow into
Thursday and bring additional rounds of heavy rainfall and the
potential for flash flooding.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
345 pm update...
A very moist and tropical environment will be set up across the
region through the period. For today, low level moisture is
advecting in from the southwest with showers and thunderstorms
developing along a quasi-stationary boundary draped from SW to
NE across Western NY. The ingredients setting up will be
favorable for potential flash flooding. High PWATs, deep warm
cloud depth and long skinny CAPE through the column will produce
efficient rainfall and intense rates over 2 inches per hour. The
flash flood watch for the northwestern half of our forecast area
begins this afternoon. Also, short Corfidi vectors favor back
building/training of cells this afternoon and through this
evening in this area. Even with the dry antecedent conditions,
any training cells over the same area with the intense rainfall
rates expected could localized flash flooding. At the very
least, heavy rainfall from these showers and storms this
afternoon and evening will saturate soils in the hardest hit
areas and making the flash flood threat more likely when the
remnants of Tropical Storm Fred come through tomorrow.
For the rest of the area, the bulk of the heaviest rainfall will
fall tomorrow into Thursday as the remnants of Fred push
through, so have start the flash flood watch 12 hours later in
these areas. The 12Z model suite has pushed the heaviest
rainfall further W-NW and out of the Catskills and more across
Central NY northeast into the Mohawk Valley. Overall, widespread
2 to 3 inches of rainfall will be possible with localized
amounts of 5 inches or slightly more not out of the question.
There will also be a small tornado threat tomorrow as Fred's
remnants push through. Forecast wind profiles are showing
modest veering a fair amount of low level shear. If any
stronger convective cells/updrafts can become realized, there
will be some potential for a brief tornado spin- up.
Finally, Fred will exit the region Thursday morning, but heavy
rain will likely still be occurring at least across the eastern
CWA by 12Z Thursday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...
Starting off rather active on Thursday as the remnants of Fred
slowly exit the area off to the east by midday or early afternoon.
However, an upper level trough then immediate moves in from the
west, which will keep scattered showers and pop up thunderstorms in
the forecast. PWATs remain rather high through the day, around 1.75
inches so the showers/storms may still produce heavy rainfall.
Instability looks rather low, with just a few hundred Joules of CAPE
and LIs 0 to -3. Shear will be light under 20 kts. Remaining humid
with dew points in the upper 60s to low 70s. Overall, mostly cloudy
with highs in the mid-70s to lower 80s. Drying out Thursday night,
but still muggy with lows in the 60s. Friday is trending drier as
some mid level dry air gets entrained into the weak upper level low
from the north. Still carrying a low end chance for an afternoon
shower or thunderstorm, but we should see more breaks of sun, with
generally partly sunny skies expected. Therefore, trending a bit
warmer with highs in the 80s. Just an outside chance for a stray
showers Friday night, otherwise partly cloudy and humid with lows in
the mid-60s. Light flow and surface winds may allow for valley fog
to develop.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 pm update...
Typical warm and humid late summer weather expected for the extended
as a weak upper level trough slowly migrates over head, then east of
the area by early next week. This will keep temperatures a few
degrees above average, with highs mainly in the low to mid-80s and
overnight lows in the mid to upper 60s each day.
Stuck close to the blended ensemble guidance (NBM) for the extended,
which gave 40-50 PoPs for scattered afternoon/evening thunderstorms
both Saturday and Sunday, fading to 30% Monday and 20-25% Tuesday as
upper level heights rise. Outside of the possible shower/storm
chances it should be partly sunny and humid with dew points around
70 each day.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Very active period over the next 24 hours and beyond. Numerous
rain heavy rain showers are expected across the region as
moisture starts to push in out ahead of the remnants of Tropical
Storm Fred. Restrictions will be possible at all locations on
and off through the period, but confidence is low on timing of
showers and/or thunderstorms over anyone location. Best shot for
thunderstorms will likely be later this afternoon into this
evening. Followed possibly by a lull in the action until
tomorrow when Fred's remnants edge into the region.
Outlook...
Wednesday afternoon through Thursday...On and off restrictions
likely as tropical storm remnants push through the region and
exit on Thursday.
Friday through Sunday... Upper level disturbance will remain
over the region through the period with occasional
showers/thunderstorms bringing restrictions mainly during the
afternoon hours.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from late tonight through Thursday morning
for PAZ038>040-043-044-047-048-072.
NY...Flash Flood Watch from late tonight through Thursday morning
for NYZ024-045-046-055>057-062.
Flash Flood Watch through Thursday morning for NYZ009-015>018-
022-023-025-036-037-044.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MPKHazardous weather outlook, Aug 17, 12:18 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1218 PM EDT Tue Aug 17 2021 NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-181630- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 1218 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022-023-025-036-037-044-181630- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 1218 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. Kistner
In the hours before
Special weather statement, Aug 17, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Tue Aug 17 2021
NYZ016-172045-
Seneca NY-
411 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northern Seneca
County through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 8 miles northwest of Geneva, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tyre, Lehigh Vallley Junction, Dublin and Magee.
This includes the following highway exits...
Interstate 90 near 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 7674 4292 7696 4301 7696 4302 7672
TIME...MOT...LOC 2011Z 242DEG 24KT 4296 7709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MPHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:52 AM EDT | Flash Flood Watch | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more | 44 hr |
| Aug 17, 1:19 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 116 min |
| Aug 17, 5:00 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 45 min |
| Aug 17, 5:12 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 48 min |
| Aug 17, 5:33 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 117 min |
| Aug 17, 5:54 PM EDT | Special Weather Statement | BGM | Onondaga | 36 min |
| Aug 17, 6:03 PM EDT | Areal Flood Advisory | BGM | Steuben, Yates | 117 min |
| Aug 17, 6:10 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 2 hr |
| Aug 17, 6:27 PM EDT | Flash Flood Warning | BGM | Cayuga, Onondaga, Seneca, Yates | 3 hr |
| Aug 17, 6:31 PM EDT | Special Weather Statement | BGM | Onondaga | 44 min |
| Aug 17, 7:53 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more | 3 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.